[Skip to Content]
[Skip to Content Landing]
Article
May 26, 1978

Diabetes Mellitus and the Hypoprothrombinemic Response to Warfarin

Author Affiliations

University of Tennessee Center for the Health Sciences Memphis

JAMA. 1978;239(21):2239. doi:10.1001/jama.1978.03280480031005
Abstract

To the Editor.—  Although the pharmaceutical manufacturer of warfarin sodium (Coumadin) has stated that diabetes mellitus is one of the factors possibly responsible for a decreased hypoprothrombinemic response to the drug, to our knowledge there are no data in the literature to support this claim. Therefore, we studied the effects of warfarin on the prothrombin time (PT) in diabetic and nondiabetic patients.

Subjects and Methods.—  Patients for the study were found by retrospective and prospective chart review. Excluded from the study were patients with decreased liver function or thyroid disease, those taking any medication reported to interact with warfarin,1 and those with a history of alcoholism or other drug abuse. All patients included in the investigation were hospitalized at the beginning of and during at least five to seven days of warfarin therapy. Patient information recorded included age, race, sex, diagnosis, all medications, and pertinent laboratory data such as

×